A surprising small percentage of Americans know what their over-the-counter painkillers contain, researchers from Northwestern University in Chicago revealed in the American Journal of Preventive Medicine. Most people do not even bother to read the labels, the authors wrote.
Lack of awareness and interest in the ingredients of painkillers could be a key reason why overdosing in acetaminophen (e.g. Tylenol) is major cause of acute liver failure in America. Over 600 OTC and prescription medication have acetaminophen in them.
Michael Wolf, PhD, MPH and team interviewed 45 individuals. Less than a third of them were aware that Tylenol had acetaminophen in it, while only 19% knew that ibuprofen was the active ingredient in Advil. Less than a fifth of those interviewed realized that naproxen sodium was Aleve’s active ingredient.
Bayer’s aspirin fared batter, with 75% knowing what its main ingredient was (aspirin). Only 47% knew that ibuprofen was Motrin’s ingredient.
According to their findings, only 41% of people seem to bother reading the label to find out what ingredients their OTC painkilling medication has.
The authors explained that when a person is in pain, their number one focus is on pain relief, they often are not in the mood to check labels, etc.
Acetaminophen is sometimes referred to as APAP in labels, a term most people do not understand.
Senior Author, Michael Wolf, described it as “incredibly alarming” that such few people know acetaminophen is present in OTC medications.
The authors believe an easily-identifiable image (icon) should be present in all labeling of medications that contain acetaminophen.
As acetaminophen is commonly sold over-the-counter, most individuals think it is completely safe and do not realize that too much of it can be extremely dangerous for the liver.
“People may unintentionally misuse these medicines to a point where they cause severe liver damage. (it is easy to) exceed the safe limit if people don’t realize how much acetaminophen they are taking.”
As many acetaminophen-containing painkillers are sold OTC, pharmacists and physicians are not monitoring how much is being taken.
Some people may be unwittingly taking two or three medications which contain acetaminophen at the same time – consuming a much higher and possibly dangerous dose than they realize, Jennifer King, MPH, said.
When told about acetaminophen and the importance of taking the right dosage, everyone interviewed said they would like to see clearer warnings about liver damage.
“Standard plain-language messages and icons designed to help consumers more quickly identify the active ingredient and maximum dose on traditionally text-heavy labels received positive feedback among a diverse group of consumers.”
Rebecca Snead, executive vice president and CEO of the National Alliance of State Pharmacy Associations, said:
“We know that a vast majority of patients in the U.S. have low health literacy, yet we continue to provide package information at advanced reading levels.
“The study also highlights an important issue that I think most health care professionals overlook – patients do not understand that acetaminophen is Tylenol. When their doctor or pharmacist tells them to avoid acetaminophen or Tylenol-containing products, consumers are not aware that there are lots of acetaminophen-containing products without the Tylenol name on the package.”
30,000 Americans are hospitalized each year because of the health consequences of taking too much acetaminophen. More than 66% of these overdoses are unintentional.
- Tylenol contains acetaminophen
- Bayer contains aspirin
- Advil contains ibuprofen
- Motrin contains ibuprofen
- Aleve contains naproxen sodium
“Developing consumer-centered, nonprescription drug labeling: a study in acetaminophen.”
King, JP, et al.
Am J Prev Med 40(6), 2011.
Written by Christian Nordqvist